Home Body - Mind - Wellness Health and Fitness

Weight gain on Levothyroxine?


POST A REPLY
 
Thread Tools
Aug 1, 2009, 5:58pm   #1
jen6292's Avatar
Thread Starter
Member
I was recently diagnosed with Hoshimoto Hypothroidism and the doctor put me on this Levothyroxine. I have been reading about the pill and found a lot of website saying that people that went on the drug (hormone) actually gained weight after starting it. I am currently 206 pounds and I am desperately trying to lose weight, I have done everything you can think of.

I am just wondering if there is anyone here that takes this hormone, and what your reactions have been to it?
Aug 4, 2009, 9:29am   #2
jen6292's Avatar
Thread Starter
Member
Is there anyone that has helpful advice?
Aug 4, 2009, 12:33pm   #3
baglover1973's Avatar
miss my frank <3
I have taken both levothyroxin and synthroid and neither one has made me gain weight. I am not sure how long you have been on the meds but they take at least a month to stabalize in your system. Don't get discouraged but also don't be under the impression that thyroid replacement meds will be a magic bullet for weight loss. I lost about 10 pounds initially and now struggle to maintain my weight on a daily basis. Good luck!
Aug 4, 2009, 3:45pm   #4
bipolarbear's Avatar
Member
Talk with your doctor if you have concerns, but virtually everyone who starts synthroid/thyroid replacement loses weight - often significant amounts. Levothyroxine increases your metabolism, so there is no reason at all that you should gain weight and you might be in for a pleasant surprise on the scale!
Aug 4, 2009, 5:58pm   #5
t
Member
i've been on either synthroid and levothyroxin for the past 12 years. no weight gain or loss.
Last edited Aug 4, 2009 at 6:01pm.
Aug 6, 2009, 5:56am   #6
LOREBUNDE's Avatar
Member
I haven't really gained or lost weight since starting the same drug. I did gain about 8 lbs. from underactive thryoide before starting it. When I first got on it I lost about 4 lbs but unfortunatly have gained it back and have never gone back to that previous weight
Aug 6, 2009, 5:47pm   #7
JSH812's Avatar
horses&hounds
Usually it's the opposite - weight loss, which I assume you read since you posted your question. Best to talk to your doctor to make sure your dose is correct. (It can take a while)
Aug 6, 2009, 6:21pm   #8
D
Account Deactivated
There are a few boards online with people discussing how they gained weight on levothyroxine. It seems like, even though the acceptable range of TSH is .5 - 5, most people experience difficulty with weight when their TSH is not between 1-2.

When my TSH tests come back at .6, I noticed that it was after/during a time when I was struggling to maintain weight and keep it from creeping up no matter what I did, how little I ate, etc. My doctor just tried to tell me it was due to a sedentary job and getting a little older. WhatEVER! LOL.

So I started skipping one synth pill (one day's dose) per week, every Saturday night, to see if my weight would get easier to control as my TSH went up. My weight dropped about two pounds on its own and stayed there unless I was eating too much or doing something obvious to make it go up. It's been a lot more controllable. During my next test, my TSH was a .8. So maybe there's some truth to the 1-2 TSH range being best?
Aug 7, 2009, 12:05am   #9
jen6292's Avatar
Thread Starter
Member
Thanks everyone. Maybe it is just that my body is getting used to it. I have only been on it for 2 weeks. I know it is not a "magic pill". I am making sure to keep my diet in check and work out daily. I am also using the bodybugg to help, hopefully my body will adjust soon!
Aug 8, 2009, 12:17pm   #10
claireZk's Avatar
Member
It definitely revved my metabolism... I gained 25-30lbs when I went off of it, and that was without making any other big changes
Dec 27, 2009, 12:57am   #11
jen6292's Avatar
Thread Starter
Member
Hey everyone! Thought I would throw an update out there. I am still working on the correct doseage, it has been changed 4 times already. I still have not lost weight, but they narrowing down the other causes. I apparently also have a goiter, with a nodule attached to it, then another on my thyroid and another on my parathyroid. I will find out in Jan if they will consider surgery(if they aren't shrinking). So this is adding the weight due to low vitamin absorbtion, so I am also on 4 supplements now.

Hopefully everything starts to turn around for the new year!!!
Dec 28, 2009, 11:53am   #12
D
Account Deactivated
Hope everything gets resolved in the New Year!!! Glad to see they're tinkering with your dosages - its great to have in involved endo. Best of luck and keep us posted!
Apr 24, 2011, 4:28pm   #13
d
Member
I found this thread when searching the internet and wanted to share that my experience along this line has been different. I was diagnosed with thyroid cancer, had surgery, an ablation (I131) and then about 10 months ago, put on 150 mcg of levothroxine a day (one of the country's leading doctors for treating this disease). The high dosage is a precaution against the cancer coming back. But now my appetite is through the roof much of the time. A shot of steroids to combat a case of poison oak compounded the matter a great deal. And, yes, I am gaining weight, one of the LAST things I need to do.

I also broke my little toe when I ran into a chair leg. It is not healing. And I am warm, if not hot, much of the time (have not even been particularly chilled in the 20+ degree weather this winter)

I lost my medical insurance for several months due to job layoff (Cobra was $1500 a month and out of the question) and am just now back to work. Because of the insurance limitations, I will have to change doctors. So I will be addressing all these issues in the near future, hopefully!

But I see that many people lose weight on this medication. I really should have known better. When they took me off all medication and put me on the low Iodine diet for 3 months in preparation for the ablation, I LOST weight. I lost weight again when I was first put on the levothyroxine. After about a month the binge eating started and has been very difficult to get under control ever since.
May 8, 2011, 9:18pm   #14
L
Member
Some people may gain weight if they previously had HYPERthyroidism and had their thyroid gland "therapeutically destroyed" and are using synthroid/levothryoxin as thyroid hormone replacement therapy.

For example, a patient had too much thyroid hormone and was thin. After treatment, the patient requires thyroid replacement therapy because their thyroid is no longer producing any hormones. The patient is prescribed levothyroxine at the "correct" dose and their metabolism is no longer super fast.... hence possible weight gain.
May 8, 2011, 9:48pm   #15
sarahloveslouis's Avatar
Member
^^^^ Yes - this is true and has been my experience.
POST A REPLY
  HOME Body - Mind - Wellness Health and Fitness  
TOP

Thread Tools